Of 2,288 cases of overdose involving sertraline hydrochloride worldwide (circa 2012), alone or with other drugs, there were 244 cases with fatal outcome.
Deaths have been reported involving overdoses of sertraline, alone or in combination with other drugs and/or alcohol. Therefore, any overdosage should be treated aggressively.
The largest reported overdose of sertraline alone from which a patient recovered is 13.5 g. The lowest reported fatal case of overdose involving sertraline alone is 750 mg.
Symptoms of overdose include serotonin-mediated side effects such as somnolence, gastrointestinal disturbance (such as nausea, vomiting, diarrhea), tachycardia, tremor, agitation and dizziness, anxiety, dilated pupils, and ECG changes including QT-interval prolongation and Torsade de Pointes. Less frequently reported was coma.
Other important adverse events reported with sertraline hydrochloride overdose (single or multiple drugs) include alopecia, decreased libido, ejaculation disorder, fatigue, insomnia, bradycardia, bundle branch block, coma, convulsions, delirium, hallucinations, hypertension, hypotension, manic reaction, pancreatitis, serotonin syndrome, stupor and syncope.
Establish and maintain an airway, and ensure adequate oxygenation and ventilation, if necessary. Activated charcoal, which may be used with sorbitol, may be as or more effective than lavage, and should be considered in treating overdose. Induction of emesis is not recommended.
Treatment was primary supportive and included monitoring and use of activated charcoal, gastric lavage or cathartics and hydration.
Gastric lavage with a large-bore orogastric tube with appropriate airway protection, if needed, may be indicated if performed soon after ingestion, or in symptomatic patients.
Monitoring of cardiac rhythm and vital signs is recommended along with general symptomatic and supportive measures. There are no specific antidotes for ZOLOFT.
Due to the large volume of distribution of ZOLOFT, forced diuresis, dialysis, hemoperfusion, and exchange transfusion are unlikely to be of benefit.
In managing overdosage, the possibility of multiple drug involvement must be considered. The physician should consider contacting a poison control center for additional information on the treatment of any overdose.
For management of a suspected drug overdose, contact your regional Poison Control Centre